if antidepressants don’t contain calories, then how do they make you gain fat?

1.01K views

Seriously, I’ve been trying to lose weight for a year now and fat doesn’t seem to want to burn off. Could this be a hormonal thing maybe? :/

In: Chemistry

I know my wife’s antidepressant causes increased appetite. I don’t know if that is a factor for you

[removed]

The short answer is they mess with calories in, calories out.

On the in side, they can mess with hormonal controls to make you hungrier, mess with neurochemicals to make you less satisfied with food, or even something as simple as making you sleep less so you have more time to eat. In better times they might let you go out and eat with friends, which is usually higher calorie than a home meal.

On the out side, they might lower your energy levels (perversely) making you less likely to go out and exercise.

Lots of levers, basically 🙁 the only thing that worked for me was full on calorie counting, literally logging everything I ate and drank, to find out where I could cut stuff out.

They mess with serotonin, which helps to regulate appetite in addition to your mood. So they make your body think it’s hungry when it normally wouldn’t. Also if you’re less depressed it can be easier to convince yourself to eat. You can try a different antidepressant. Different meds have different side effects.

Mostly they affect appetite.

Remember though that almost all of the body’s processes are controlled by hormones; any drug that changes your hormonal balance will have effects on your body, not just your mood.

See a lot of replies saying it only makes you hungrier or move less and hormones are nonsense etc. Now I’m no expert but don’t antidepressants have direct side-effects of higher blood sugar, raised triglycerides and an effect on cholesterol and insulin?

Sorry to question the calories in calories out hypothesis but I know model girls with type 1 diabetes who under-dose their insulin so they can eat what they want and not gain any weight. It seems to me that hormones, especially insulin, play a huge role in gaining weight. If they can literally eat what they want by manipulating their insulin levels because insulin decides if the body stores fat or not.. it definitely and massively effects weight gain.

I also recall antidepressants lower testosterone which also would effect weight gain. And if testosterone is lowered that would mean cortisol is higher since they are “hormone opposites”. Cortisol, the stress hormone, is famous for making it near impossible to lose weight.

So if antidepressants effect your hormones.. I think they could for sure make you gain weight. Now if you eat more and sleep less that obviously makes you gain weight too.

A few reasons:

They make you crave carbs, you then eat more.

You are more active and the body requests more food but you eat the wrong food.

Some SSRIs physically bloat you due to vasodilation.

SSRIs mess with metabolism and fat storage.

Lots of right answers already but one is missing: being depressive puts your body under constant stress. This is exhausting and makes you burn a lot of calories. Once you take antidepressants, the stress gets reduced but you keep eating the same way you did before. So suddenly you burn less calories than before without changing your eating habits, which makes you gain weight.

Since our emotions and feelings are controlled by hormones, antidepressants work by changing the amounts of specific hormones in your body. So one emotion or feeling changes into another.

Of course every human being differs a bit from others, thus there is no way to tell how will specific antidepressant affect you. Your doctor might make an educated guess based on his experience with people like you, but even if he is 90% sure it’s still a guess.

Changing crippling depression into hunger or slower metabolism is pretty benign side effect. If antidepressants fail hard they can increase someone’s will to act without increasing their willingness to live making the person more likely to act on their depression (and commit suicide) instead of crying in bed hopelessly.

TL;DR; Yes, it’s quite possible that antidepressants either increased your hunger or lowered your metabolism, but it cannot be certain unless you can compare those with values from last time you were at full health. Still – don’t worry. If it’s due to antidepressants then it’s one of less dangerous possible side effects.

Source: veterinarians in my country have to learn about a lot of drugs you don’t give to animals anyway